Plastic & Reconstructive Surgery:
Contact Dermatitis from Dermabond
Howard, Brian K. M.D.; Downey, Susan E. M.D.
North Fulton Plastic Surgery; Roswell, Ga.(Howard)
Department of Plastic Surgery; University of Southern California; Los Angeles, Calif.(Downey)
Correspondence to Dr. Howard North Fulton Plastic Surgery; 1357 Hembree Road, Suite 200; Roswell, Ga. 30076
2-Octylcyanoacrylate, commonly known as Dermabond (Ethicon, Inc., Somerville, N.J.), was approved by the U.S. Food and Drug Administration for human use in 1998 as a topical skin adhesive. There have been few surgery reports on allergic phenomena related to the product.1 We report two cases of contact dermatitis secondary to Dermabond application. A 47-year-old woman with no known drug allergies underwent uncomplicated bilateral breast reduction. Dermabond was applied after her subcuticular suture closure. On day 6, the patient noted an enlarging nonpainful but significantly pruritic rash along the incision lines. She was afebrile. Physical examination at that time revealed a contiguous, nonblanching, and nonindurated exanthem extending approximately 6 cm on either side of all incisions. It was neither warm nor tender to palpation. The remainder of the breast tissue showed no abnormalities. The Dermabond was removed with dilute acetone, and within 72 hours the pruritic rash resolved with no additional treatment. The second patient is a 55-year-old woman with no known drug allergies who underwent scar revision of an abdominoplasty. The final layer of closure included Dermabond. She re-presented on postoperative day 7 with pruritic erythema extending along the surgical scars bilaterally (Figs. 1 and 2). There was no pain, swelling, or warmth on examination of the areas. She was afebrile. The Dermabond was removed and the rash was treated with topical steroids only. Her symptoms dissipated within several days. Three weeks after resolution of the erythema, she underwent a test patch application of Dermabond to her left forearm that resulted in a localized erythematous pruritic reaction.
The presenting differential diagnosis of these patients would include cellulitis, but the presentation of the patients was not consistent with an infectious cause with, specifically, the lack of fever, induration, local discomfort, or increased warmth. Neither patient had a sense of malaise. Of significance in both patients was the painless intense pruritic nature of the erythema, which is also not consistent with cellulitis.
2-Octylcyanoacrylate is a monomer in liquid form. On contact with tissue anions (e.g., tissue, blood, fluid), there is rapid polymerization and binding to epidermal keratin in an exothermic reaction.2,3 It is touted that the speed of polymerization and high reactivity of the cyanoacrylate compound should prevent the molecule from being a strong immunosensitizer.1,3
The long-term treatment of contact dermatitis ideally is avoidance of the contact allergen. Short-term treatment includes removal of the offending material and possibly brief use of a topical steroid.1 Application of 2-octylcyanoacrylate should be avoided on open wounds or incompletely closed surgical incisions to avoid immunosensitization and subsequent development of allergy to cyanoacrylates.
Although contact dermatitis secondary to Dermabond is seemingly rare, plastic surgeons should be prepared to recognize the presence of 2-octylcyanoacrylate allergy and treat accordingly. The exanthem is hallmarked by intense painless pruritus. Treatment consists of removal of the Dermabond and consideration of short-term use of topical steroids.
Dr. Howard has not received any financial support from and has no financial interest in Ethicon, Inc. Dr. Downey has been a paid consultant for Ethicon, Inc., in the past.
Brian K. Howard, M.D.
North Fulton Plastic Surgery
Susan E. Downey, M.D.
Department of Plastic Surgery
University of Southern California
Los Angeles, Calif.
1. Hivnor CM, Hudkins ML. Allergic contact dermatitis after postsurgical repair with 2-octylcyanoacrylate. Arch Dermatol. 2008;144:814–815.
2. Ethicon, Inc. Dermabond package insert. Somerville, NJ: Ethicon, Inc.
3. Tomb RR, Lepoittevin JP, Durepaire F, Grosshans E. Ectopic contact dermatitis from ethyl cyanoacrylate instant adhesives. Contact Dermatitis 1993;28:206–208.
Viewpoints, pertaining to issues of general interest, are welcome, even if they are not related to items previously published. Viewpoints may present unique techniques, brief technology updates, technical notes, and so on. Viewpoints will be published on a space-available basis because they are typically less time-sensitive than Letters and other types of articles. Please note the following criteria:
* Text-maximum of 500 words (not including references)
* References—maximum of five
* Authors—no more than five
* Figures/Tables—no more than two figures and/or one table
Authors will be listed in the order in which they appear in the submission. Viewpoints should be submitted electronically via PRS' enkwell, at www.editorialmanager.com/prs/. We strongly encourage authors to submit figures in color.
We reserve the right to edit Viewpoints to meet requirements of space and format. Any financial interests relevant to the content must be disclosed. Submission of a Viewpoint constitutes permission for the American Society of Plastic Surgeons and its licensees and assignees to publish it in the Journal and in any other form or medium.
The views, opinions, and conclusions expressed in the Viewpoints represent the personal opinions of the individual writers and not those of the publisher, the Editorial Board, or the sponsors of the Journal. Any stated views, opinions, and conclusions do not reflect the policy of any of the sponsoring organizations or of the institutions with which the writer is affiliated, and the publisher, the Editorial Board, and the sponsoring organizations assume no responsibility for the content of such correspondence.
This article has been cited 2 time(s).
Canadian Journal of Anesthesia-Journal Canadien D AnesthesiePotential contamination of the surgical site caused by leakage from an interscalene catheter with the patient in a seated position: a case reportCanadian Journal of Anesthesia-Journal Canadien D Anesthesie
Contact DermatitisAllergic contact dermatitis caused by topical 2-octyl-cyanoacrylateContact Dermatitis
©2010American Society of Plastic Surgeons